Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 3, NWS Wichita, KS

January 30, 201813 counties in Kansas

NWS Wichita, KS issued this red flag warning at Jan 30, 2018, 3:47 AM CST for 13 counties in Kansas. It took effect at Jan 30, 2018, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 2018, 3:47 AM CST (09:47 UTC)
In effect from
Jan 30, 2018, 12:00 PM CST
Expired
Jan 30, 2018, 6:00 PM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Chase County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 32 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

831 
WWUS83 KICT 300947
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
347 AM CST Tue Jan 30 2018

KSZ052-053-067>071-082-083-091>093-310000-
/O.UPG.KICT.FW.A.0002.180130T1800Z-180131T0000Z/
/O.NEW.KICT.FW.W.0003.180130T1800Z-180131T0000Z/
Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson-Kingman-
Sedgwick-Harper-Sumner-Cowley-
347 AM CST Tue Jan 30 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
052...053...067...068...069...070...071...082...083...091...
092 AND 093...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon today to 6 PM CST this evening. The Fire Weather Watch
is no longer in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 20 to 30 mph with gusts around 35 mph.

* Relative Humidity...As low as 25 percent.

* Impacts...Any fires that develop will likely spread rapidly and
  become very difficult to control. Outdoor burning is strongly
  discouraged!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in the field
of this fire weather product.

&&

$$
2 follow-up statements
250 
WWUS83 KICT 301556
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
956 AM CST Tue Jan 30 2018

KSZ094-310000-
/O.EXA.KICT.FW.W.0003.180130T1800Z-180131T0000Z/
Elk-
956 AM CST Tue Jan 30 2018

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONE 094...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
until 6 PM CST this evening.

* Extreme Grassland Fire Danger...Is expected this afternoon 
  through early evening.

* Winds...out of the south at 20 to 30 mph, with gusts to 35 mph.

* Relative Humidity...As low as 23 percent.

* Impacts...Any fires that develop will likely spread rapidly and
  become difficult to control. Avoid outdoor burning!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures will
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ052-053-067>071-082-083-091>093-310000-
/O.CON.KICT.FW.W.0003.180130T1800Z-180131T0000Z/
Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson-Kingman-
Sedgwick-Harper-Sumner-Cowley-
956 AM CST Tue Jan 30 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...
053...067...068...069...070...071...082...083...091...092 AND
093...

* Extreme Grassland Fire Danger...Is expected this afternoon 
  through early evening.

* Winds...Out of the south at 20 to 30 mph, with gusts to 35 mph.

* Relative Humidity...As low as 22 percent.

* Impacts...Any fires that develop will likely spread rapidly and
  become difficult to control. Avoid outdoor burning!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures will
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
762 
WWUS83 KICT 302342
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
542 PM CST Tue Jan 30 2018

KSZ052-053-067>071-082-083-091>094-310045-
/O.EXP.KICT.FW.W.0003.000000T0000Z-180131T0000Z/
Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson-Kingman-
Sedgwick-Harper-Sumner-Cowley-Elk-
542 PM CST Tue Jan 30 2018

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...053...
067...068...069...070...071...082...083...091...092...093 AND
094...

Gusty southerly winds will slowly subside as we move through the
evening hours as relative humidity slowly recovers.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Jan 30, 3:42 AM CST, 5 minutes earlier.

Area forecast discussion, Jan 30, 3:42 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
342 AM CST Tue Jan 30 2018

.SHORT TERM...(Today through Thursday night)
Issued at 342 AM CST Tue Jan 30 2018

Forecast Headline:
Fire Weather Watch being upgraded to a Red Flag Warning across all
of South-Central KS as well as for Greenwood County from Noon till
6 PM CST today.

Today:
Intense surface cyclone that has been wound up over the Alberta &
Saskatchewan border during the night is forcing elongated high
pressure extending from Ontario all the way to the TX/LA Gulf
Coast east across the MS Valley. The intense surface cyclone will
scoot east across extreme Southern Canada and should reach Lake
Winnipeg early this evening. In response, south winds will greatly
increase areawide, especially in South-Central KS. It'll be much
warmer with highs from ~55 to the lower 60s likely in areas along,
and west, of I-135 with areas east of I-135 rebounding to 50-55.
This poses an increased risk for an Extreme Grassland Fire Danger
across South-Central KS. For further details please refer to the
".Fire Weather..." section.

Tonight-Thu Night:
As the afore-mentioned surface cyclone moves east into Ontario it
will drag a weak cold front into KS that'll likely reach the I-35
corridor Wed morning. With the pronounced elongated surface high
sprawled across the Western Atlantic, the occluding cyclone should
begin to lift NE as it crosses the Ontario/Quebec border Wed Eve.
This would cause the front to decelerate as it ventures further SE
across OK & Southern MO Wed night. The front resumes its southward
push on Thu as the next inverted surface ridge punches in from the
Northern Plains. Thu night would be coldest period for the rest of
the week but no precipitation is anticipated.

.LONG TERM...(Friday through Monday)
Issued at 342 AM CST Tue Jan 30 2018

Next Weekend:
After dry weather Fri & Fri night due to the large surface high
dropping across the MS Valley, the next shot for light snow should
arrive Northern KS Sat night and spread south across the remainder
of the state on Sun. The greatest concern though as the magnitude
of the cold advection induced by yet another strong Canadian High
that'll spread rapidly SE across the Northern Plains Sun & Sunday
Night. This was commented on yesterday morning & now solutions are
catching on. Was tempted to lower Sun & Sunday night's temps a few
more degrees but will hold off for now.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1135 PM CST Mon Jan 29 2018

VFR will prevail although some transient mid level clouds will
impact portions of central KS at times tonight. As high pressure
continues to translate away from the area, breezy southerly winds
will return on Tuesday. Speeds may rise into the 25 to 35 knot
range at times across south central Kansas before subsiding by
early evening.

&&

.FIRE WEATHER...
Issued at 342 AM CST Tue Jan 30 2018

Greatly increasing south winds that'll reach a sustained 20 to 30
mph with 35 to 40 mph gusts will cause the Grassland Fire Danger
to reach extreme levels across much of South-Central KS this
afternoon. A Fire Weather Watch had been issued for these areas
yesterday afternoon & has been upgraded to a Red Flag Warning.
While those parts of South-Central KS west of I-35/I-135 are at
greatest risk for an extreme grassland fire danger, to avoid any
chance for confusion all affected areas were upgraded.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    56  35  59  32 /   0   0   0   0
Hutchinson      56  33  55  30 /   0   0   0   0
Newton          54  34  55  31 /   0   0   0   0
ElDorado        53  37  58  32 /   0   0   0   0
Winfield-KWLD   55  39  61  33 /   0   0   0   0
Russell         62  31  54  28 /   0   0   0   0
Great Bend      62  32  54  29 /   0   0   0   0
Salina          56  33  54  30 /   0   0   0   0
McPherson       55  33  54  30 /   0   0   0   0
Coffeyville     52  39  63  35 /   0   0   0   0
Chanute         50  38  59  33 /   0   0   0   0
Iola            50  38  58  33 /   0   0   0   0
Parsons-KPPF    51  38  61  34 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 6 PM CST this evening for
KSZ052-053-067>071-082-083-091>093.

&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...MWM
FIRE WEATHER...EPS
Hazardous weather outlook, Jan 29, 4:18 PM CST, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
418 PM CST Mon Jan 29 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
418 PM CST Mon Jan 29 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Grassland Fire danger will become elevated Tuesday afternoon.
While most areas will reach the the Very High category, there are
areas in South central Kansas where the Grassland Fire danger may
become extreme. A fire weather watch has been issued for this
concern for Tuesday afternoon.

There is a chance for a light rain or rain changing to light snow
Saturday night with light snow possible for late Saturday night
through early Sunday. Minimal snow accumulations are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

EPS/Ketcham

Nearby

Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.